Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 182, NWS Billings, MT

August 10, 2005Big Horn County, Rosebud County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Aug 10, 2005, 5:19 PM MDT for Big Horn County, Rosebud County, Montana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2005, 5:19 PM MDT (23:19 UTC)
Expired
Aug 10, 2005, 6:15 PM MDT
In force
56 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

Counties Big Horn County, MT, Rosebud County, MT

The radar

The Billings radar (KBLX), 116 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:50 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 10, 2:50 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
250 PM MDT WED AUG 10 2005

.SHORT TERM...VALID FOR THU AND FRI...

MODERATE WESTERLY FLOW THIS AFTERNOON AND DECENT CAPES SHOULD LINE
UP FOR A POTENTIAL FOR THUNDERSTORM BEARING HAIL BUT STORMS WILL
BE FAIRLY CLUSTERY. THIS SHOULD KEEP MOST REPORTS NEAR SEVERE
CRITERIA AND NOT TOO MUCH OVER BUT RELATIVELY LOW WETBULB ZEROS
WILL AID THE NUMBER OF REPORTS. A MORE INTERESTING AREA IS
NORTHEAST OF BILLINGS WHERE SHEAR WILL BE DEEPER SO STORMS MAY
HAVE A BETTER CHANCE TO BE MORE DISCRETE WITH STRONGER UPDRAFTS.
CURRENTLY WESTERN HALF OF AREA IN A SEVERE WEATHER WATCH AND
SUSPECT THAT EASTERN ZONES WILL BE LATE THIS AFTERNOON. FOR
THURSDAY IT WILL BE A BIT DRIER AND WARMER IN A PREFRONTAL
COMPRESSIONAL WARMING ENVIRONMENT. SURFACE FLOW SHOULD BE MORE
WESTERLY WHICH WILL LIMIT DEWPOINT POOLING BUT RESIDUAL MOISTURE
MAY BE DEEP ENOUGH FOR ISOLATED AFTERNOON CONVECTION. LOBE OF THE
HUDSON BAY LOW ROTATES THROUGH SASKATCHEWAN THURSDAY NIGHT AND
THIS DRIVES A FRONT THROUGH THE AREA LEAVING A COOL AIRMASS AND
UPSLOPE CONDITIONS FOR FRIDAY. THIS WILL ALLOW FOR SCATTERED
SHOWER ACTIVITY BUT MORE SIGNIFICANTLY CLOUD COVER WILL SUPPRESS
INSOLATION AND COOL SURFACE AIRMASS WILL SUPPORT WELL BELOW NORMAL
TEMPERATURES. BORSUM.

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

UNSEASONABLY COLD AIR WILL HANG ON SATURDAY. 12Z GFS MUCH
STRONGER/COLDER THAN THE NAM WITH SECONDARY WAVE AS IT COMES
THROUGH NORTHWEST FLOW ALOFT EARLY SATURDAY. WITH SUCH HIGH
AMPLITUDE FLOW (AND UPSLOPE AT LOW LEVELS) SEE ON REASON WHY WE
SHOULD BEGIN TO MODERATE AS THE NAM SUGGESTS...SO HAVE SIDED WITH
THE COOLER GFS. WE MAY STRUGGLE TO CLIMB THROUGH THE 60S...AND
WITH SUFFICIENT CLOUD COVER THE BILLINGS RECORD COOL HIGH OF 63F
MAY BE IN JEOPARDY. FOR NOW HAVE TWEAKED TEMPS DOWN A TAD...AND
WOULD EXPECT HIGHS GENERALLY IN THE MID 60S TO NEAR 70...WHICH IS
STILL A GOOD 15-20 DEGREES BELOW NORMAL. WILL ALSO SUSTAIN LOW
CHANCE POPS ON SATURDAY AS THE WAVE COMES THROUGH.

MODERATION BEGINS SUNDAY AS FLOW ALOFT BACKS AND HEIGHTS BEGIN TO
RISE. WARM-UP LOOKS TO BE GRADUAL THOUGH (BLOCK REMAINS IN THE
EASTERN PACIFIC)...AND WOULD EXPECT HIGHS TO STAY BELOW NORMAL
UNTIL AT LEAST TUESDAY. WILL KEEP LOW POPS EVERYWHERE SUNDAY
AFTN/EVNG AND IN THE SOUTH MONDAY WITH TRICKY NORTHWEST FLOW (A
WEAK WAVE IS FCST BY MODELS ON SUNDAY)...BUT SHOULD NOT AMOUNT TO
MUCH DURING THIS TIME AS THE AIRMASS LOOKS TO BE FAIRLY DRY AND
STABLE. EVEN LOW CHANCE POPS MAY BE OVERDONE DURING THIS TIME.

MODELS DIVERGE LATE IN THE EXTENDED WITH REGARD TO HOW QUICKLY WE
RETURN TO SOUTHWEST FLOW...BUT CONSENSUS IS TO DO THIS BY MIDWEEK
AS TROFFING OCCURS ALONG THE PACIFIC COAST. NEAR NORMAL TEMPS WITH
AN INCREASING CHANCE OF TSTMS ACROSS THE AREA LOOKS GOOD FOR
WEDNESDAY. IF STRONG RIDGING/SOUTHWEST FLOW DOES DEVELOP THEN
WOULD EXPECT HIGHS TO RETURN INTO THE 90S (GIVEN IT IS STILL MID
AUGUST)...BUT WITH UNCERTAINTY WILL BE CONSERVATIVE WITH TEMPS FOR
NOW.

JKL

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL AFFECT THE REGION LATE THIS AFTERNOON
AND EVENING. LOCAL MVFR CONDITIONS WITH BRIEF HEAVY RAIN AND GUSTY
WINDS CAN BE EXPECTED NEAR THE STRONGER STORMS...AND SOME STORMS
MAY ALSO PRODUCE LARGE HAIL. THUNDERSTORMS WILL TAPER OFF
OVERNIGHT TONIGHT.

JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 060/085 056/068 050/069 049/076 055/080 056/082 058/086
    42/T    22/T    22/T    22/W    01/U    10/B    02/T
LVM 050/084 048/065 045/067 045/073 045/080 046/082 047/083
    42/T    22/T    22/T    22/W    01/B    11/B    12/T
HDN 058/088 055/070 050/071 048/079 053/083 057/085 058/090
    42/T    22/T    22/T    22/W    01/U    10/B    02/T
MLS 060/088 055/072 051/069 049/076 054/082 056/085 057/087
    42/T    22/T    22/T    12/W    00/U    00/B    02/T
4BQ 058/088 055/074 051/070 049/076 053/082 054/084 055/088
    42/T    23/T    32/T    22/W    12/T    20/B    02/T
BHK 057/085 053/071 049/069 049/074 052/078 053/080 054/086
    42/T    22/T    22/T    12/W    00/U    00/B    02/T
SHR 055/086 052/069 048/070 047/075 050/082 051/084 052/086
    42/T    23/T    33/T    22/W    22/T    21/B    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 711 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 28-29-34-35-38>42-56-57-63>68.
WY...SEVERE THUNDERSTORM WATCH 711 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 10, 1:50 PM MDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
150 PM MDT WED AUG 10 2005

MTZ030>033-036-037-058-112000-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
150 PM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MUCH COOLER WEATHER IS EXPECTED FOR FRIDAY AND SATURDAY WITH
HIGH TEMPERATURES IN THE MID 60S TO AROUND 70.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-029-034-035-038>042-056-057-063>068-WYZ098-099-112000-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
150 PM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...WITH WITH MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS. AS A RESULT...A SEVERE THUNDERSTORM WATCH IS IN EFFECT
UNTIL 9 PM MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MUCH COOLER WEATHER IS EXPECTED FOR FRIDAY AND SATURDAY WITH
HIGH TEMPERATURES IN THE LOWER ELEVATIONS IN THE MID 60S TO AROUND
70. THE HIGHER PEAKS IN THE BEARTOOTHS...ABSAROKAS...CRAZY...GALLATIN
AND BIG HORN RANGES MAY SEE SOME SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:02 PM MDTSevere Thunderstorm WarningBYZSweet Grass45 min
Aug 9, 9:00 PM MDTSevere Thunderstorm WarningBYZCarbon, Stillwater63 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.